Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 170, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 4, 2009, 4:06 AM EDT for Wayne County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2009, 4:06 AM EDT (08:06 UTC)
- Expired
- Aug 4, 2009, 4:45 AM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
County Wayne County, IN
The radar
The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:35 AM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 4, 1:35 AM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 135 AM EDT TUE AUG 4 2009 .SYNOPSIS... A SERIES OF UPPER LEVEL DISTURBANCES WILL PASS ACROSS THE REGION THROUGH TUESDAY NIGHT BRINGING UNSETTLED WEATHER. HIGH PRESSURE WILL NOSE IN FROM THE UPPER MIDWEST ON WEDNESDAY...USHERING IN DRIER AIR. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... A SHORT WAVE WAS MOVING THROUGH THE AREA THIS EVENING BRINGING EXTENSIVE MID AND HIGH CLOUDS. THIS WILL ALL MOVE OFF TO THE EAST BUT ANOTHER SHORT WAVE WILL SWING IN FROM THE UPPER MIDWEST LATE TONIGHT. THIS SECOND DISTURBANCE COMBINED WITH INSTABILITY WEST OF THE REGION MAY SPARK CONVECTION WHICH COULD SPREAD INTO THE FORECAST AREA OVERNIGHT. INSTABILITY IS FORECAST TO BE MARGINAL THIS FAR EAST THROUGH THE NIGHT SO HAVE ONLY INCLUDED A CHANCE OF SHOWERS. FORECAST TEMPERATURES LOOK REASONABLE. && .SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/... SHOWERS AND THUNDERSTORMS MAY BE ONGOING AT THE BEGINNING OF THE PERIOD. THE EVOLUTION OF ANY PRECIPITATION IN THE MORNING WILL LIKELY HAVE A LARGE IMPACT ON ADDITIONAL CONVECTIVE DEVELOPMENT IN THE AFTERNOON. APPEARS THAT MODERATE INSTABILITY WILL HAVE A CHANCE TO DEVELOP IN ADDITION TO HIGH PRECIPITABLE WATER IN PLACE. THIS COULD LEAD TO MORE EXTENSIVE COVERAGE OF THUNDERSTORMS IN THE AFTERNOON AND INTO THE EVENING WITH SOME STRONG STORMS WITH HEAVY RAINFALL POSSIBLE. COLD FRONT WILL SAG SOUTH TUESDAY NIGHT AND SHOULD BE BISECTING THE OHIO VALLEY BY EARLY WEDNESDAY. SHOWERS AND ISOLATED THUNDERSTORMS WILL SEE A CHANCE HERE...AND THEN DRIVE SOUTH WITH THE FRONT. ANY DEEP CONVECTION WILL LIKELY BE WELL SOUTH OF CWA...MORE IN THE TN VALLEY. SURFACE HIGH PRESSURE BUILDS IN WED NIGHT AND THURS FOR A DRIER PERIOD. && .LONG TERM /FRIDAY THROUGH MONDAY/... TRENDED TOWARD THE 06Z GFS FOR EXTENDED PERIOD. BEGINNING OF EXTENDED PERIOD WILL SEE A TROUGH OVER NORTHEAST. THIS TROUGH WILL MOVE EAST AS A 500MB HIGH PRESSURE RIDGE BUILDS INTO THE OHIO VALLEY REGION SATURDAY. THE HIGH PRESSURE RIDGE WILL PERSIST THROUGH THE WEEKEND AND BEGIN TO FLATTEN OUT ON MONDAY BRINGING A MORE ZONAL FLOW TO THE REGION. AT THE SURFACE A STATIONARY FRONT LOCATED JUST SOUTH OF THE OHIO RIVER FRIDAY WILL DRIFT NORTHEAST AS A WARM FRONT SATURDAY AND SUNDAY. JUST ENOUGH INSTABILITY AND MOISTURE WILL BE PRESENT TO KEEP AT LEAST LOW CHANCES OF MAINLY DIURNAL SHOWERS AND THUNDERSTORMS THROUGHOUT MUCH OF THE EXTENDED. AT THIS TIME THE DRIEST DAY LOOKS TO BE SUNDAY..BUT SOME DIFFERENCE IN TIMING OF SYSTEMS IS STILL SEEN IN MODELS. BELIEVE MONDAY WILL HAVE BETTER CHANCE OF PRECIPITATION AS 500 MB FLOW BECOMES MORE ZONAL AND TROUGH MOVES THROUGH THE OHIO VALLEY REGION. AS THE UPPER RIDGE BUILDS INTO THE OHIO VALLEY REGION OVER THE WEEKEND ...TEMPERATURES WILL WARM. HIGH TEMPERATURES IN THE UPPER 80S TO NEAR 90 ARE EXPECTED AT MANY LOCATIONS BY SATURDAY AND SUNDAY. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING BACK TO OUR WEST ACROSS ILLINOIS AND FAR WESTERN INDIANA. AIRMASS ACROSS OUR AREA IS CONSIDERABLY MORE STABLE AT THE MOMENT SO THINK A LOT OF THIS WILL WEAKEN AS IT MOVES OUR WAY. HOWEVER...WILL STILL ALLOW FOR A VCSH ACROSS THE WEST AFTER 10Z AND TOWARD 12Z ACROSS THE EAST. MODELS ARE INDICATING GOOD INSTABILITY DEVELOPING LATER THIS MORNING AND ON INTO THIS AFTERNOON AND THIS WILL LEAD TO A BETTER CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS OUR AREA. WILL HANDLE THE THREAT WITH A VCSH/CB...MAINLY FOR THIS AFTERNOON INTO EARLY EVENING. OUTLOOK...THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM...FRANKS LONG TERM...PARKER AVIATION...JGL
Hazardous weather outlook, Aug 3, 4:48 AM EDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 448 AM EDT MON AUG 3 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-040900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 448 AM EDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 4:02 AM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 402 AM EDT TUE AUG 4 2009 INZ050-040830- WAYNE IN- 402 AM EDT TUE AUG 4 2009 ...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY THROUGH 430 AM EDT... AT 401 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR HAGERSTOWN...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. LOCATIONS IMPACTED INCLUDE... DUBLIN...CAMBRIDGE CITY...HAGERSTOWN...RICHMOND...FOUNTAIN CITY AND CENTERVILLE. IN ADDITION...MOUNT AUBURN...FRANKLIN...EAST GERMANTOWN... JACKSONBURG...ECONOMY...GREENS FORK...RICHMOND MUNICIPAL AIRPORT AND MIDDLEBORO ARE NEAR THE PATH OF THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:44 AM EDT | Severe Thunderstorm Warning | ILN | Preble | 61 min |
| Aug 4, 4:47 AM EDT | Severe Thunderstorm Warning | ILN | Miami, Montgomery, Preble | 58 min |
| Aug 4, 5:16 AM EDT | Areal Flood Advisory | ILN | Preble | 2 hr |
| Aug 4, 5:38 AM EDT | Severe Thunderstorm Warning | ILN | Greene, Montgomery | 52 min |
| Aug 4, 6:15 AM EDT | Areal Flood Advisory | ILN | Montgomery, Preble | 3 hr |
| Aug 4, 6:28 AM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Greene, Warren | 47 min |
| Aug 4, 7:09 AM EDT | Areal Flood Advisory | ILN | Butler, Clinton, Montgomery, Preble, Warren | 3 hr |
| Aug 4, 8:11 AM EDT | Flash Flood Warning | ILN | Warren | 2 hr |
| Aug 4, 8:20 AM EDT | Areal Flood Advisory | ILN | Adams, Brown, Clermont, Clinton, Highland | 3 hr |
| Aug 4, 8:42 AM EDT | Severe Thunderstorm Warning | ILN | Adams, Scioto | 19 min |
| Aug 4, 9:31 AM EDT | Severe Thunderstorm Warning | ILN | Butler | 29 min |
| Aug 4, 9:49 AM EDT | Severe Thunderstorm Warning | ILN | Greene | 26 min |
| Aug 4, 11:11 AM EDT | Flash Flood Watch | ILN | Adams, Brown, Butler, Clermont, Clinton, Fayette and 9 more | 16 hr |
| Aug 4, 5:22 PM EDT | River Flood Advisory | ILN | Hamilton | 36 hr |
| Aug 4, 9:06 AM EDT | Areal Flood Advisory | ILN | Lewis, Mason | 3 hr |
| Aug 4, 11:55 AM EDT | Severe Thunderstorm Warning | ILN | Carroll, Gallatin, Owen | 50 min |
| Aug 4, 12:37 PM EDT | Areal Flood Advisory | ILN | Carroll, Gallatin, Owen | 3 hr |
| Aug 4, 1:36 PM EDT | Flash Flood Warning | ILN | Carroll, Gallatin, Owen | 3 hr |
| Aug 4, 2:17 PM EDT | Flash Flood Warning | ILN | Grant, Owen | 3 hr |
| Aug 4, 4:29 PM EDT | Areal Flood Warning | ILN | Carroll, Gallatin, Grant, Owen | 4 hr |
| Aug 4, 6:15 AM EDT | Severe Thunderstorm Warning | ILN | Franklin | 37 min |
| Aug 4, 8:38 AM EDT | Areal Flood Advisory | ILN | Ripley | 3 hr |
| Aug 4, 9:17 AM EDT | Flash Flood Warning | ILN | Ripley | 8 hr |
| Aug 4, 10:23 AM EDT | Areal Flood Advisory | ILN | Dearborn, Fayette, Franklin, Union | 112 min |
| Aug 4, 10:39 AM EDT | Areal Flood Advisory | ILN | Dearborn, Fayette, Franklin, Union | 96 min |
| Aug 4, 10:59 AM EDT | Flash Flood Warning | ILN | Franklin | 6 hr |
| Aug 4, 1:20 PM EDT | Areal Flood Advisory | ILN | Fayette, Union, Wayne | 3 hr |
| Aug 4, 4:58 PM EDT | Areal Flood Warning | ILN | Franklin, Ripley | 6 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.